Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 477, NWS Memphis, TN

December 9, 2012Greene County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Dec 9, 2012, 3:40 PM CST for Greene County, Randolph County, Arkansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2012, 3:40 PM CST (21:40 UTC)
Expired
Dec 9, 2012, 4:15 PM CST
In force
35 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Greene County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 134 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 2:10 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS54 KMEG 092140
SVRMEG
ARC055-121-092215-
/O.NEW.KMEG.SV.W.0477.121209T2140Z-121209T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CST SUN DEC 9 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 415 PM CST

* AT 340 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF POCAHONTAS...OR 7 MILES NORTH OF BLACK ROCK...AND
  MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POCAHONTAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3628 9075 3628 9078 3629 9079 3629 9081
      3626 9080 3626 9075 3615 9075 3615 9113
      3628 9112 3642 9076
TIME...MOT...LOC 2140Z 252DEG 39KT 3620 9105

$$
1 follow-up statement
420 
WWUS54 KMEG 092210
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
410 PM CST SUN DEC 9 2012

ARC055-121-092221-
/O.EXP.KMEG.SV.W.0477.000000T0000Z-121209T2215Z/
GREENE AR-RANDOLPH AR-
410 PM CST SUN DEC 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDOLPH AND
NORTHWESTERN GREENE COUNTIES WILL EXPIRE AT 415 PM CST...

AT 411 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

.CONTINUE TO MONITOR WEATHER CONDITIONS AS FUTURE WARNINGS ARE
POSSIBLE FOR YOUR AREA.

LAT...LON 3628 9075 3628 9078 3629 9079 3629 9081
      3626 9080 3626 9075 3615 9075 3615 9113
      3628 9112 3642 9076
TIME...MOT...LOC 2211Z 252DEG 39KT 3630 9065

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 3:40 PM CST, 0 minutes earlier.

Area forecast discussion, Dec 9, 3:40 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CST SUN DEC 9 2012

.DISCUSSION...
LOTS OF WEATHER TO DISCUSS AND MODELS REMARKABLE SIMILAR IN THERE
GENERAL SOLUTIONS UNTIL THE END OF THE PERIOD FOR NEXT WEEKEND.

THUNDERSTORMS HAVE DEVELOPED AND WILL CONTINUE TO DEVELOP. DEW
POINTS HAVE RISEN INTO THE 60S IN MANY PLACES...ESPECIALLY WEST OF
THE MISSISSIPPI RIVER...THIS DUE TO A LOW LEVEL JET AND STRONG
SURFACE WINDS FROM THE SOUTH. CAPE IS NOT VERY HIGH FROM LATEST
SOUNDING FROM LZK...HOWEVER HELICITY IS OVER 300 M2/S2. MEMPHIS
SHOWING SIMILAR RESULTS FROM MODELS AND OBSERVATIONS.

THIS EVENING...EASTWARD MOVEMENT OF STORMS WILL PROGRESS WITH
FRONT...HOWEVER...THERE MAY BE SOME WEAKENING UNLESS ADVECTION OF
DEW POINTS OCCURS MORE IN EASTERN HALF OF CWA...WHICH STILL MAY HAPPEN.

HOWEVER...LIFT FROM FRONT WILL PROVIDE INSTABILITY TO PRODUCE
SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT. FRONT WILL
MOVE THROUGH BY TOMORROW MORNING FOR AREAS WEST OF THE MISSISSIPPI
RIVER. AS FRONT MOVES THROUGH IN THE MORNING SOME AREAS BASICALLY
NORTH AND WEST OF MEMPHIS MAY SEE SOME SLEET...HOWEVER...GROUND
WILL BE TO WARM FOR ANY ACCUMULATION AND AIR TEMPERATURE SHOULD BE
ABOVE FREEZING SO MELTING WILL OCCUR QUICKLY. WINDS WILL SHIFT AND
BE STRONGER BEHIND FRONT. THE FRONT WILL CONTINUE TO MOVE SOUTHWEST
THROUGH FORECAST AREA ON MONDAY...EXPECT SHOWERS AND THUNDERSTORMS
MAINLY AHEAD OF FRONT.

BY TUESDAY HIGH PRESSURE BEGINS TO TAKE OVER THROUGH FRIDAY.

EXTENDED MODELS IN DISAGREEMENT WITH TIMING FOR FRONT NEXT
WEEKEND. GFS INDICATES IT MAY MOVE THROUGH ON SATURDAY...WHILE
ECMWF IS INDICATING SUNDAY. HAVE LEFT NEXT WEEKEND RELATIVELY WET
IN THE FORECAST AS UNSURE OF TIMING OF FRONT. TLSJR

&&

.AVIATION...

18Z TAFS

COMPLEX NEXT 24 HOURS FOR AVIATION WEATHER...AS THE PERSISTENT
MARITIME AIRMASS IS DISPLACED BY AN ARCTIC SURGE TONIGHT.

WARM SECTOR CIGS WILL CONTINUE TO POSE A FORECAST CHALLENGE THROUGH
EARLY EVENING...WITH MULTIPLE CLOUD LAYERS AND PREFRONTAL CELLULAR
SHRA/TSRA. IFR CIGS AT LEAST APPEAR UNLIKELY THIS AFTERNOON AND
THE VFR SLOT OVER NORTHEAST MS MAY EXPAND WESTWARD TO MEM...AT
LEAST TEMPORARILY.

EXPECT LINEAR MODE TSRA ALONG A STRONGLY FORCED ARCTIC COLD FRONTAL
PASSAGE LATE THIS EVENING. POST FRONTAL TS SHOULD TAPER OFF TO
STRATIFORM RAIN WITH GRADUALLY IMPROVING CIGS TOWARD DAYBREAK AT
ALL BUT TUP. A SECONDARY POST FRONTAL DISTURBANCE ALOFT MAY BE
SUFFICIENT FOR A BRIEF RAIN/SLEET MIX AT MEM AND MKL POST SUNRISE
MONDAY...PER NAM MODEL SOUNDINGS. GROUND AND BOUNDARY LAYER AIR
TEMPS WILL BE TOO WARM FOR ANY ACCUMULATION.

LOOKING WELL BEYOND THE TAF VALID PERIOD... MONDAY EVENING CARGO
OPS AT MEM SHOULD SEE VFR AND LIGHT NORTHERLY WINDS WITH THE VERY
DRY ARCTIC SURFACE RIDGE EDGING IN FROM THE OZARKS.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  38  42  27  44 / 100  40   0   0
MKL  43  45  23  44 / 100  50  10   0
JBR  34  42  25  42 / 100  20   0   0
TUP  50  50  28  47 / 100  70  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 9, 3:13 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CST SUN DEC 9 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-102315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
313 PM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A POSSIBILITY OF SEVERE WEATHER THIS EVENING...MOST
LIKELY HAZARD WOULD BE HAIL AND HIGH WINDS. THERE IS A SMALL
CHANCE FOR A TORNADO...MAINLY WEST OF THE MISSISSIPPI RIVER AND IN
TENNESSEE AND MISSISSIPPI IN COUNTIES THAT BORDER THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SOME AREAS MAY SEE SOME SLEET ON MONDAY MORNING. THERE WILL BE NO
ACCUMULATION AND THUS NO HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 11:52 PM CSTSpecial Weather StatementMEGLawrence38 min
Dec 9, 12:11 AM CSTSpecial Weather StatementMEGLawrence34 min
Dec 9, 3:05 PM CSTSevere Thunderstorm WarningMEGLawrence, Randolph40 min
Dec 9, 3:13 PM CSTTornado WarningMEGLawrence, Randolph32 min
Dec 9, 4:05 PM CSTSpecial Weather StatementMEGClay25 min
Dec 9, 4:48 PM CSTSpecial Weather StatementMEGCraighead27 min
Dec 9, 4:52 PM CSTSpecial Weather StatementMEGClay38 min
Dec 9, 5:13 PM CSTSpecial Weather StatementMEGCraighead32 min
Dec 9, 5:44 PM CSTFlash Flood WarningMEGClay, Greene99 min
Dec 9, 5:51 PM CSTSpecial Weather StatementMEGCraighead39 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.